Nebraska, 2008

Hail and Damaging Winds in Nebraska, June 21, 2008

June 21, 2008 · NWS OAX · 10 events in 4 counties and zones

This was the third consecutive day, and the last, in a stretch of pulse-type severe thunderstorms that occurred across eastern Nebraska and western Iowa. A cool northwesterly upper level wind flow prevailed during this stretch, with several embedded disturbances, while warm and unstable conditions were observed at the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

This was the third consecutive day, and the last, in a stretch of pulse-type severe thunderstorms that occurred across eastern Nebraska and western Iowa. A cool northwesterly upper level wind flow prevailed during this stretch, with several embedded disturbances, while warm and unstable conditions were observed at the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 21, 12:53 PM CST, 58 minutes earlier.

Area forecast discussion, Jun 21, 12:53 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
153 PM CDT SAT JUN 21 2008

.DISCUSSION...

CONVECTION HAD BEGUN TO DVLP JUST NW OF THE CWA AT 1730Z IN LOW
LVL CONVERGENT AREA WHERE H85 MOISTURE HAD BEGUN TO RETURN IN WAKE
OF A POCKET OF DRIER AIR THAT HAD SPREAD SWD ALONG MO RIVER THIS
AFTN. THIS DRIER AIR HAD KNOCKED SFC DWPTS DOWN SOME 5-10 DEG F
LOWER OVR MUCH OF THE CWA COMPARED TO YDA ATTM. HOWEVER...THRU
EARLY EVENING SOME LOW LVL MOISTURE SHOULD RETURN TO MUCH OF THE
REGION WHICH SHOULD ALLOW FOR CONVECTION TO SPREAD E AND SE ACROSS
THE CWA. IN ADDITION...JET SEGMENT MORNING UA AND LATEST RUC ANLYS
SHOWED PUNCHING TWD SERN SD COULD AID IN LIFT ACROSS THE CWA INTO
THIS EVENING. ZERO-6KM SHEAR WAS INDICATED TO BE STRONGER THAN YDA
AND 1000-850 MB LAPSE RATES SIMILAR...SPCLY NRN ZONES. WOULD
EXPECTED SVR STORMS NRN SECTIONS WHERE MLCAPES WERE A BIT HIGHER
WITH STRENGTH FTHR SWD A LTL MORE INDETERMINATE BASED ON HOW MUCH
LOW LVL MOISTURE/CAPE CAN RETURN. BASED ON CURRENT DWPTS UPSTREAM
AND SAT AM LOWS...TRIMMED BACK LOWS A BIT CNTRL/N.

AS AN EMBEDDED WAVE WRAPS AROUND SRN CANADA UPPER TROUGH/LOW TNGT...
AN H5 THERMAL TROUGH WILL SWING DOWN ALONG AND E OF THE MO RIVER
ON SUNDAY. THIS COULD AID IN AFTN TSTM DVLPMENT AGAIN WHERE LOWER
LVL MOISTURE PERSISTS. ATTM INCLUDED SMALL POPS SRN SECTIONS AS
WIND FIELDS FM SFC-H85 WERE FCST TO REMAIN FAIRLY WEAK MUCH OF
THE DAY WITH DRYING POSSIBLY MINIMAL. MOST AREAS COULD POSSIBLY BE
A DEG OR TWO COOLER THAN TDA BASED ON SLIGHTLY COOLER H85 TEMPS.
WITH SFC HIGH CONTG TO FEED SWD SUN NGT...WOULD EXPECT MON AM TO
BE EVEN COOLER THAN SUN WITH A LARGE FETCH OF SFC DWPTS IN THE 40S
CURRENTLY OBSERVED N THRU ND INTO CANADA. LOOKS SOMEWHAT DOUBTFUL
WITH ESERLY FLOW AND SIMILAR H85 TEMPS THAT MONDAY MAX TEMPS
WOULD BE MUCH WARMER...IF ANY...THAN SUNDAY.

NEXT SIGNIFICANT CHC OF TSTMS APPEARS IT WILL ARRIVE IN MON NGT/TUE
PD AS A STRONGER TROUGH WILL RIDE OVR UPPER RIDGE
COINCIDENT WITH OR AIDING IN LOW LVL MOISTURE RETURN. PREV FCST
APPEARS TO HANDLE THIS WELL.  BEYOND THAT PD KEPT SMALL POPS IN
REMAINDER OF FCST. UPPER HGTS DO ATTEMPT TO BUILD WHICH COULD TEND
TO LIMIT ANY CONVECTIVE COVERAGE OVER THE CWA ALONG WITH
INCREASING TEMPS.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK...THROUGH 22/18Z.

VFR CONDITIONS EXPECTED THROUGH THE ENTIRE FCST PD.  THERE IS A
POSSIBILITY OF MVFR CONDITIONS DEVELOPING WITH RESPECT TO
VISIBILITIES ACROSS ALL THREE TAF SITES BY 21Z THRU 22/01Z...DUE TO
POTENTIAL FOR THUNDERSTORM ACTIVITY.  SFC WINDS WL REMAIN LIGHT
THROUGH THE PERIOD. SCATTERED CU WITH BASES NEAR 7K FT ARE STARTING
TO FORM ACROSS PORTIONS OF THE FCST AREA. BY MID AFTERNOON...CU WILL
LIKELY BECOME MORE WIDESPREAD WITH CHANCES FOR THUNDERSTORMS
INCREASING AS WELL.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK/REESE
Hazardous weather outlook, Jun 21, 10:28 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1128 AM CDT SAT JUN 21 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-220630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1128 AM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A REPEAT OF THE LAST COUPLE OF DAYS WITH STRONG TO SEVERE
THUNDERSTORMS EXPECTED TO DEVELOP OVER EASTERN NEBRASKA AND
SOUTHWEST IOWA THIS AFTERNOON. AS THE DAY CONTINUES TO HEAT UP...
INSTABILITY WILL INCREASE ACROSS THE AREA. NORTHWEST WINDS ALOFT
WILL PROVIDE WIND SHEAR NECESSARY FOR SEVERE WEATHER. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS...BUT AN ISOLATED
TORNADO CANNOT BE RULED OUT. THE THUNDERSTORM ACTIVITY SHOULD
DECREASE WITH LOSS OF HEATING LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE ALSO POSSIBLE MUCH OF NEXT WEEK...WITH STRONG OR
SEVERE STORM CHANCES HIGHEST MONDAY NIGHT INTO TUESDAY AND ALSO
THURSDAY NIGHT. A RELATIVELY UNSETTLED WEATHER PATTERN WILL
PERSIST NEXT WEEK...AS THE REGION REMAINS ON THE EDGE OF THE UPPER
LEVEL RIDGE ASSOCIATED WITH THE JET STREAM...THAT HAS PERSISTED
OVER THE SOUTHWESTERN AND SOUTHERN UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY
FROM 3 PM TO 10 PM.

69

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Antelope

When
June 21, 1:51 PM CST to 2:06 PM CST
Where
Antelope County, 7 mi NW of Elgin Edwards Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
42.072, -98.326

Hail around 3/4 inch in diameter lasted for about 15 minutes northwest of Elgin.

Hail, Antelope

When
June 21, 2:07 PM CST
Where
Antelope County, 4.62 mi E of Elgin
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.980, -97.990

Hail, Boone

When
June 21, 2:55 PM CST to 3:05 PM CST
Where
Boone County, 0.52 mi E of St Edward
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.570, -97.860

Hail up to quarter-size fell for about 10 minutes in the St. Edward area. The hail covered the ground several inches.

Hail, Antelope

When
June 21, 6:12 PM CST to 6:20 PM CST
Where
Antelope County, 3.16 mi NNW of Orchard to 4.52 mi S of Orchard
Measured
0.88 in hail
Reported by
Public
Coordinates
42.370, -98.280

Hail up to nickel-size covered the ground white from northwest of Orchard through south of town.

Thunderstorm Wind, Saline

When
June 21, 6:35 PM CST
Where
Saline County, 0.53 mi W of Tobias
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.420, -97.340

Thunderstorm wind gusts from a decaying thunderstorm were estimated at around 60 mph. The winds blew down a few tree branches up to a couple of inches in diameter.

Hail, Antelope

When
June 21, 6:40 PM CST
Where
Antelope County, 4.61 mi W of Clearwater
Measured
0.75 in hail
Reported by
Public
Coordinates
42.170, -98.270

Hail, Knox

When
June 21, 6:44 PM CST
Where
Knox County, 0.51 mi W of Verdigre
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.600, -98.040

Hail, Knox

When
June 21, 6:54 PM CST
Where
Knox County, 1.53 mi W of Creighton to 1.69 mi WSW of Winnetoon
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.470, -97.910

Hail up to golfball-size was driven by thunderstorm wind gusts estimated at 60 mph. The combination caused areas of house and vehicle damage in Creighton and crop damage near town, especially in the Winnetoon area which is just northwest of Creighton.

Thunderstorm Wind, Knox

When
June 21, 6:54 PM CST
Where
Knox County, 4.13 mi W of Winnetoon to Creighton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.523, -98.031

Thunderstorm winds estimated at 60 mph were accompanied by hail up to golfball-size. The winds and hail caused vehicle and house damage in Creighton and crop damage near town, especially in the Winnetoon area northwest of Creighton.

Hail, Antelope

When
June 21, 7:22 PM CST
Where
Antelope County, 4.52 mi SE of Brunswick
Measured
0.75 in hail
Reported by
Public
Coordinates
42.290, -97.900

Hail up to dime-size covered the ground southeast of Brunswick.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99517, 99519, 99521, 99527, 99535, 99529, 99530, 99532, 99541, 99533.